Ocular toxicity of systemic anticancer chemotherapy
The increased use of chemotherapeutic agents has resulted in longer cancer patient survival. Consequently the ophthalmologist is seeing more patients with adverse ocular side effects secondary to these antineoplastic agents. Ocular toxicity induced by cancer chemotherapy includes a broad spectrum of disorders, reflecting the unique anatomical, physiological and biochemical features of the eye. Understanding the ocular side effects will assist the ophthalmologist and oncologist to recognize them early and intervene before blindness occurs. Anticipation of various treatment-related toxicities may also provide the opportunity for pharmacists to develop intervention strategies that could minimize or eliminate an expected side effect. The ophthalmologist should examine patients on anticancer therapy at baseline and three monthly thereafter. The various ocular side effects of anticancer chemotherapeutic agents, tamoxifen, and interferon on the adnexia, anterior segment, posterior segment and neuro-ophthalmic structures were reviewed.
2. al-Tweigeri T, Nabholtz JM, Mackey JR. Ocular toxicity and cancer chemotherapy. A review. Cancer 1996; 78(7): 1359-73.
3. Vizel M, Oster MW. Ocular side effects of cancer chemotherapy. Cancer 1982; 49(10): 1999-2002.
4. Jean McCann. New drugs, better treatments lessen side effects of cancer care. Journal of the National Cancer Institute 2000; 92(6): 449-51.
5. Fraunfelder FT, Meyer SM. Ocular toxicity of antineoplastic agents. Ophthalmology 1983; 90(1): 1-3.
6. Peters BG. An overview of chemotherapy toxicities. Top Hosp Pharm Manage 1994; 14(2): 59-88.
7. Guillot B, Bessis D, Dereure O. Mucocutaneous side effects of antineoplastic chemotherapy. Expert Opin Drug Saf 2004; 3(6): 579-87.
8. Hood AF. Cutaneous side effects of cancer chemotherapy. Med Clin North Am 1986; 70(1): 187-209.
9. Rossi F, Incorvaia C, Mauro M. Hypersensitivity reactions to chemotherapeutic antineoplastic agents. Recenti Prog Med 2004; 95(10): 476-81.
10. Eiseman AS, Flanagan JC, Brooks AB, Mitchell EP, Pemberton CH. Ocular surface, ocular adnexial, and lacrimal complications associated with the use of systemic 5-fluorouracil. Ophthal Plast Reconstr Surg 2003; 19(3): 216-24.
11. Bronner AK, Hood AF. Cutaneous complications of chemotherapeutic agents. J Am Acad Dermatol 1983; 9(5): 645-63.
12. Stevens A, Spooner D. Lacrimal duct stenosis and other ocular drug toxicity associated with adjuvant cyclophosphamide, methotrexate and 5-fluorouracil combination chemotherapy for early stage breast cancer. Clin Oncol (R Coll Radiol) 2001; 13(6): 438-40.
13. Lee V, Bentley CR, Olver JM. Sclerosing canaliculitis after 5-fluorouracil breast cancer chemotherapy. Eye 1998; 12(Pt 3a): 343-9.
14. Howaizi M. Pegylated interferon-induced eyelid and eyebrow trichomegally during chronic hepatitis C. J Gastroenterol Hepatol 2005; 20(12): 1945-6.
15. Kadayifcilar S, Boyacioglu S, Kart H, Gursoy M, Aydin P. Ocular complications with high-dose interferon alpha in chronic active hepatitis. Eye 1999; 13(Pt 2): 241-6.
16. Cruciani F, Tamanti N, Abdolrahimzadeh S, Franchi F, Gabrieli CB. Ann Ophthalmol 1994; 26(3): 97-100.
17. Noureddin BN, Seoud M, Bashshur Z, Salem Z, Shamseddin A, Khalil A. Ocular toxicity in low-dose tamoxifen: a prospective study. Eye 1999; 13(Pt 6): 729-33.
18. Kaida T, Ogawa T, Amemiya T. Cataract induced by short-term administration of large doses of busulfan: a case report. Ophthalmologica 1999; 213(6): 397-9.
19. Hamming NA, Apple DJ, Goldberg MF. Histopathology and ultrastructure of busulfan-induced cataract. Albrecht Von Graefes Arch Clin Exp Ophthalmol 1976; 200(2): 139-47.
20. Honda A, Dake Y, Amemiya T. [Cataracts in a patient treated with busulfan (Mablin powder) for eight years] Nippon Ganka Gakkai Zasshi 1993; 97(10): 1242-5.
21. Paganini-Hill A, Clark LJ. Eye problems in breast cancer patients treated with tamoxifen. Breast Cancer Res Treat 2000; 60(2): 167-72.
22. Parkkari M, Paakkala AM, Salminen L, Holli K. Ocular side-effects in breast cancer patients treated with tamoxifen and toremifene: a randomized follow-up study. Acta Ophthalmol Scand 2003; 81(5); 495-9.
23. Gorin MB, Day R, Costantino JP, Fisher B, Redmond CK, Wickerham L et al. Long-term tamoxifen citrate use and potential ocular toxicity. Am J Ophthalmol 1998; 125(4): 493-501.
24. Loprinzi CL, Love RR, Garrity JA, Ames MM. Cyclophosphamide, methotrexate and 5-fluorouracil (CMF)- induced ocular toxicity. Cancer Invest 1990; 8(5): 459-65.
25. Bursztyn J, Boccara JF, Paillassou B, Bavoux F. Corneal toxicity of cytarabine. Apropos of a case. Ophtalmologie 1989; 3(3): 229-30.
26. Jacobs AD, Levenson JE, Golde DW. Induction of acute corneal allograft rejection by alpha-2 interferon. Am J Med 1987; 82:181-2.
27. Kwon YS, Choe YH, Chin HS. Development of Glaucoma in the course of interferon alpha therapy for chronic hepatitis B. Yonsei Medical Journal 2001; 42(1): 134-136.
28. Gonzalez F, Menendez D, Gomez-Ulla F. Monocular visual loss in a patient undergoing cisplatin chemotherapy. Int Ophthalmol 2001; 24(6): 301-4.
29. Katz BJ, Ward JH, Digre KB, Creel DJ, Mamalis N. Persistent severe visual and electroretinographic abnormalities after intravenous Cisplatin therapy. J Neuroophthalmol 2003; 23(2): 132-5.
30. Hilliard LM, Berkow RL, Watterson J, Ballard EA, Balzer GK, Moertel CL. Retinal toxicity associated with cisplatin and etoposide in pediatric patients. Med Pediar Oncol 1997; 28(4): 310-3.
31. Yang J, Yoshizawa K, Shikata N, Kiyozuka Y, Senzaki H, Tsubura A. Retinal damage induced by cisplatin in neonatal rats and mice. Curr Eye Res 2000; 20(6): 441-6.
32. Kwan AS, Sahu A, Palexes G. Retinal ischaemia with neovascularization in cisplatin related retinal toxicity. Am J Ophthalmol 2006; 141(1): 196-7.
33. Blanchet P, Wellemeyer ML, Burton GV. Case report: retinitis pigmentosa following cytotoxics chemotherapy in Usher’s syndrome. Am J Med Sci 1992; 303(5): 319-20.
34. Lazzaroni F, Scorolli L, Pizzoleo CF, Savini G, De Nigris A, Giosa F et al. Tamoxifen retinopathy: does it really exist? Graefes Arch Clin Exp Ophthalmol 1998; 236(9): 669-73.
35. Shimura M, Saito T, Yasuda K, Tamai M. Clinical course of macular edema in two cases of interferon-associated retinopathy observed by optical coherence tomography. Jpn J Ophthalmol 2005; 49(3): 231-4.
36. Neubauer AS, Hoops JP. Bilateral retinal microangiopathy in interferon therapy of malignant melanoma of the skin. Klin Monatsbl Augenheilkd 2000; 217(5): 308-11.
37. Esmaeli B, Koller C, Papadopoulos N, Romaguera J. Interferon-induced retinopathy in asymptomatic cancer patients. Ophthalmology 2001;108(5): 858-60.
38. Verstappen CC, Heimans JJ, Hoekman K, Postma TJ. Neurotoxic complications of chemotherapy in patients with cancer: clinical signs and optimal management. Drugs 2003; 63(15): 1549-63.
39. Strian F, Maurach R. [Neurotoxic side effects of cytostatic therapy (author’s transl)] Fortschr Neurol Psychiatr 1981; 49(4): 152-63.
40. Martin M, Weber-Varszegi J, Flammer J. Toxic optic neuropathy due to cisplatin therapy: a case report. Klin Monatsbl Augenheilkd 2005; 222(3): 244-7.
41. Miserachs-Garcia S, Mesa-Toledo E, Arruga-Ginebreda J, Castillo-Campillo L. Ischaemic neuroretinopathy associated with use of interferon. Arch Soc Esp Oftalmol 2005; 80(9): 533-5.
42. Kirchhoff A, Kirchhoff U, Lafrenz M, Guthoff R. Bilateral AION after the combined therapy of hepatitis C with PEG-interferon alpha 2B and ribavirin. Klin Monatsbl Augenheilkd 2004; 221(9): 791-3.
43. Vardizer Y, Linhart Y, Loewenstein A, Garzozi H, Mazawi N, Kesler A. Interferon-alpha-associated bilateral simultaneous ischaemic optic neuropathy. J Neuroophthalmol 2003; 23(4): 256-9.
44. Boffetta P, Kaldor JM. Secondary malignancies following cancer chemotherapy. Acta Oncol 1994; 33(6): 591-8.
45. Stupp T, Pavlidis M, Buchner TF,August C, Busse H. Pleomorphic adenoma of the lacrimal gland in a child after treatment of acute lymphoblastic leukaemia. Arch Ophthalmol 2004; 122(10): 1538-40.
The authors hereby transfer, assign, or otherwise convey to Pharmacy Practice: (1) the right to grant permission to republish or reprint the stated material, in whole or in part, without a fee; (2) the right to print pr epublish copies for free distribution or sale; and (3) the right to republish the stated material in any format (electronic or printed). In addition, the undersigned affirms that the article described above has not previously been published, in whole or part, is not subject to copyright or other rights except by the author(s), and has not been submitted for publication elsewhere, except as communicated in writing to Pharmacy Practice with this document.
Authors retain copyright and grant the journal right of first publication with the work simultaneously licensed under a Creative Commons Attribution License (CC-BY-NC-ND) that allows others to share the work with an acknowledgement of the work's authorship and initial publication in this journal.